Arizona, 2007

Flood and Lightning Strike in Arizona, July 31, 2007

July 31, 2007 · NWS FGZ · 2 events in 1 county or zone

Thunderstorms caused power outages and flash flooding in the Holbrook area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms caused power outages and flash flooding in the Holbrook area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 3:30 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 3:30 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST TUE JUL 31 2007

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
THROUGH THE END OF THE WEEK. EXPECT AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...ACROSS MUCH OF
NORTHERN ARIZONA.

&&

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
AS VERY MOIST FLOW ALOFT AND A PERSISTENTLY UNSTABLE AIR MASS REMAIN
IN PLACE ACROSS THE NORTHLAND. WE CAN EXPECT THAT THESE
THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL CONTINUE FOR THE
REMAINDER OF THIS AFTERNOON AND EVENING. THE ALIGNMENT OF SYNOPTIC
FEATURES IS PRODUCING A STEERING FLOW FROM THE EAST-SOUTHEAST...
THOUGH STORM MOTION IS STILL A BIT ON THE SLOW SIDE. HOWEVER...WHILE
MANY LOCATIONS POSSESS SATURATED SOILS AND ISOLATED AREAS OF
FLOODING WILL REMAIN A CONCERN FOR THE REST OF TODAY...IT NO LONGER
APPEARS THAT WIDESPREAD FLASH FLOODING SHOULD BE AN ISSUE.

MOIST FLOW ALOFT LOOKS TO REMAIN ACROSS NORTHERN AZ FOR TOMORROW AND
PRETTY MUCH THE REST OF THE WEEK AS NO SIGNIFICANT MECHANISM APPEARS
THAT WOULD RESULT IN A SUBSTANTIAL REDUCTION IN MOISTURE ACROSS THE
REGION. THUS...WE CAN EXPECT THE DAILY CONVECTIVE PROCESS OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE FOR THE MAJORITY OF
THE WEEK.

KD

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT CONVECTION TO SLOWLY
DIMINISH THIS EVENING...WITH THE GREATEST COVERAGE OF SHOWERS
AND THUNDERSTORMS REMAINING ALONG AND WEST OF THE MOGOLLON
RIM...WITH SCT MVFR CONDITIONS 00Z-04Z. SKIES WILL GENERALLY
BECOME SCT AFTER 04Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 31, 3:00 PM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST TUE JUL 31 2007

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
300 PM MST TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE AND AN UNSTABLE AIR MASS WILL REMAIN OVER NORTHERN
ARIZONA TODAY. AS SUCH...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
CONTINUE INTO THE LATE EVENING HOURS ACROSS THE NORTHLAND. WITH
ADDITIONAL LOCALLY HEAVY RAINS ANTICIPATED AND MANY LOCATIONS
ALREADY POSSESSING HEAVILY SATURATED SOILS...THE GREATEST WEATHER
THREAT WILL LIKELY BE ISOLATED AREAS WITH FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE PERIOD. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 102 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 lightning. Local standard time, as filed.

Flood, Navajo

When
July 31, 7:40 PM MST to 9:00 PM MST
Where
Navajo County, 0.57 mi E of Holbrook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.900, -110.160

Heavy rain flooded several streets in Holbrook.

Lightning, Navajo

When
July 31, 7:45 PM MST
Where
Navajo County, Holbrook
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.900, -110.170

Lightning knocked down power lines and caused power outages in Holbrook.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52839, 52843.